Alert archive / Texas / Tornado Warnings in 2024
Tornado Warning 3, NWS Amarillo, TX
NWS Amarillo, TX issued this tornado warning at Mar 24, 2024, 3:53 PM CDT for Collingsworth County, Texas. It was in force for 22 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 24, 2024, 3:53 PM CDT (20:53 UTC)
- Expired
- Mar 24, 2024, 4:15 PM CDT
- In force
- 22 min
- Issued by
- NWS Amarillo, TX
- Area
- Storm-based polygon
- Tornado
- Observed
- Hail
- 1.5 in
County Collingsworth County, TX
The radar
The Altus AFB radar (KFDR), 129 km from the middle of the area, began a volume at 20:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 12:00Z, 8.9 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1123 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- 55 m²/s²
- 0-3 km storm-relative helicity
- 167 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
190
WFUS54 KAMA 242053
TORAMA
TXC087-242115-
/O.NEW.KAMA.TO.W.0003.240324T2053Z-240324T2115Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Amarillo TX
353 PM CDT Sun Mar 24 2024
The National Weather Service in Amarillo has issued a
* Tornado Warning for...
Northeastern Collingsworth County in the Panhandle of Texas...
* Until 415 PM CDT.
* At 352 PM CDT, a confirmed tornado was located near Texola, or 12
miles east of Shamrock, moving northeast at 60 mph.
HAZARD...Damaging tornado and ping pong ball size hail.
SOURCE...Public confirmed tornado.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This tornadic thunderstorm will remain over mainly rural areas of
northeastern Collingsworth County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.
&&
LAT...LON 3502 10012 3508 10016 3518 10006 3518 10000
3504 10000
TIME...MOT...LOC 2052Z 222DEG 50KT 3518 10003
TORNADO...OBSERVED
MAX HAIL SIZE...1.50 IN
$$
COR2 follow-up statements
018
WWUS54 KAMA 242103
SVSAMA
Severe Weather Statement
National Weather Service Amarillo TX
403 PM CDT Sun Mar 24 2024
TXC087-242115-
/O.CON.KAMA.TO.W.0003.000000T0000Z-240324T2115Z/
Collingsworth TX-
403 PM CDT Sun Mar 24 2024
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 415 PM CDT FOR
NORTHEASTERN COLLINGSWORTH COUNTY...
At 403 PM CDT, a confirmed tornado was located 5 miles north of
Erick, or 15 miles west of Sayre, moving northeast at 60 mph.
HAZARD...Damaging tornado.
SOURCE...Public confirmed tornado.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This tornadic thunderstorm will remain over mainly rural areas of
northeastern Collingsworth County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.
&&
LAT...LON 3510 10007 3518 10006 3518 10000 3509 10000
TIME...MOT...LOC 2103Z 222DEG 50KT 3529 9991
TORNADO...OBSERVED
MAX HAIL SIZE...<.75IN
$$
SH717 WWUS54 KAMA 242110 SVSAMA Severe Weather Statement National Weather Service Amarillo TX 410 PM CDT Sun Mar 24 2024 TXC087-242120- /O.EXP.KAMA.TO.W.0003.000000T0000Z-240324T2115Z/ Collingsworth TX- 410 PM CDT Sun Mar 24 2024 ...THE TORNADO WARNING FOR NORTHEASTERN COLLINGSWORTH COUNTY WILL EXPIRE AT 415 PM CDT... The storm which prompted the warning has weakened below severe limits, and no longer appears capable of producing a tornado. Therefore, the warning will be allowed to expire. LAT...LON 3510 10007 3518 10006 3518 10000 3509 10000 TIME...MOT...LOC 2110Z 222DEG 50KT 3536 9984 $$ SH
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before this tornado warning went out at Mar 24, 2:55 PM CDT, 58 minutes earlier.
Area forecast discussion, Mar 24, 2:55 PM CDT, 58 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
255 PM CDT Sun Mar 24 2024
...New UPDATE...
.UPDATE...
Issued at 252 PM CDT Sun Mar 24 2024
Latest high resolution guidance continues to suggest around one to
two inches of snow are likely in the central OK Panhandle along
with winds potentially reaching the level needed for blizzard
conditions, provided snow rates are high enough for visibility to
drop enough. Given these borderline conditions, have elected to
expand the Winter Weather Advisory. If snow rates trend upward,
will have to explore upgrading to a blizzard headline.
Ferguson
&&
.SHORT TERM...
(This evening through Monday night)
Issued at 244 PM CDT Sun Mar 24 2024
18z WV satellite shows large scale troughing over the Four Corners
with a shortwave over east central NM moving northeast toward the
Panhandles. Non-NAM guidance really flushed the mouse - overnight
moisture recovery was much stronger than expected and as a result
the dryline has only mixed to a Guymon to Claude axis as of 18z.
Additionally, greater than expected mid-level cloudiness has both
limited top end winds, with no gusts greater than 55 mph occurring
thus far, and muted the drying from mixing processes. Thus, while
critical conditions are ongoing, the danger for large wildfires may
be a bit lower than previously expected and, for the eastern
Panhandles, more brief in time than previously expected.
Additionally, the less aggressive mixing of the dryline has put more
of the eastern Panhandles in play for thunderstorms. With surface
winds out of the south-southeast at 20-30 mph in the moist sector
and robust southwesterly flow aloft, effective bulk shear values of
around 35 knots are present in the eastern Panhandles, sufficient
for organized convection. Progged hodographs reveal a good amount of
turning so do expect some supercellular structures. That said, deep
shear vectors are close to along the dryline, so convection may
struggle to remain discrete. In either case, risk is there for hail
up to golf ball size given seasonably cold temperatures aloft,
progged MLCAPE approaching 1000 J/kg, and expectation for rotating
updrafts. Finally, near surface helicity looks to be sufficient for
a tornado risk in the off chance convection is able to remain
discrete, with sfc-500m values greater than 100 m2/s2 expected and
plenty of streamwise vorticity available for right-moving
supercells. As for timing, already have a couple storms as of 1830z
and expect coverage to really pick up around 20z as the
aforementioned shortwave approaches, helping to the cool mid-levels
all while a Pacific front beings to race eastward, enhancing surface
convergence as it overtakes the dryline.
Tonight into Monday, cold front pushes southward as the main portion
of the upper trough slides eastward over the Panhandles. Progged
moisture fields following the frontal passage suggest potential for
snow in the northwestern Panhandles should enough lift occur. With a
secondary shortwave looking to wrap around the upper low at the
same time the 850mb front is favored to be present, one to two
inches of snow appears likely for the western Oklahoma Panhandle.
Some guidance suggest closer to five inches but am concerned about
reaching these amounts given the main portion of the upper trough
will already have departed to the east and the 850mb
frontogenetic zone looks to shift south after just a couple hours.
Have thus elected to continue the Winter Weather Advisory for
Cimarron County with potential expansion to the south and east if
confidence in snow there increases. Additionally, if expected snow
rates trend upward either in Cimarron County or in adjacent
areas, a Blizzard Warning would have to be considered as winds are
likely to be sufficient for blizzard conditions in either case,
with the current limiting factor for a blizzard being light snow
rates limiting visibility reductions. Otherwise, have moved highs
to the cold side of consensus blends for Monday due to expected
mostly cloudy conditions following the frontal passage.
Ferguson
&&
.LONG TERM...
(Tuesday through next Saturday)
Issued at 244 PM CDT Sun Mar 24 2024
Tuesday through Saturday, largely stuck to blended guidance as no
targets of opportunity stood out and much focus was made on the
multiple potential hazards in short term forecast period. A weak
wave may lead to a shower or two Wednesday but enthusiasm is very
low at this time. Fire weather concerns will slowly work their way
back into the forecast later in the week with next Saturday
potentially seeing critical conditions once again as a lee surface
trough is progged to re-develop.
Ferguson
&&
.AVIATION...
(18Z TAFS)
Issued at 1238 PM CDT Sun Mar 24 2024
In the immediate term, still expecting gusts above 40 knots out of
the southwest this afternoon at all sites. Moving ahead, a cold
front will push southward tonight, with winds becoming out of the
northwest. MVFR stratus will likely follow the frontal passage so
have included this at all sites. Finally, some light snow may
occur with the frontal as well, particularly at DHT/GUY, so have
added mentions of this to the TAFs. Will have to closely examine
if this will occur at AMA over the next couple cycles and if
forecast visibility at DHT/GUY needs to be lowered, as snow may
be falling into strong wind gusts.
Ferguson
&&
.FIRE WEATHER...
Issued at 244 PM CDT Sun Mar 24 2024
Critical fire weather conditions have developed but not to the
severity previously feared. Mid-level cloudiness has both reduced
top end gust potential by about 5-10 mph but it has also muted
drying due to mixing this afternoon. That said, with sustained
winds of 20-30 mph and occasional gusts to 65 mph occurring,
critical conditions will continue to affect the Panhandles.
Finally, a few thunderstorms have developed in the eastern
Panhandles, potentially leading to additional fire starts as many
of these storms include little in the way of meaningful rain.
Thus, will have to be vigilant as sunset approaches as the
aforementioned storms shift eastward of the area, with dry and
breezy conditions finally looking to dominate proceedings several
hours after previously expected.
Ferguson
&&
.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX 32 38 24 54 / 10 40 0 10
Beaver OK 29 35 19 49 / 30 50 0 0
Boise City OK 24 33 16 46 / 80 70 0 10
Borger TX 33 39 25 54 / 20 50 0 0
Boys Ranch TX 31 40 25 55 / 30 60 0 10
Canyon TX 32 41 24 55 / 10 30 0 10
Clarendon TX 37 44 27 55 / 0 20 0 10
Dalhart TX 26 35 20 50 / 70 70 0 10
Guymon OK 26 33 18 48 / 60 60 0 0
Hereford TX 32 42 25 57 / 10 40 0 10
Lipscomb TX 33 38 24 51 / 10 40 0 0
Pampa TX 32 39 25 53 / 10 40 0 0
Shamrock TX 38 46 28 55 / 0 20 0 0
Wellington TX 42 50 30 56 / 0 10 0 0
&&
.AMA WATCHES/WARNINGS/ADVISORIES...
TX...Red Flag Warning until 10 PM CDT this evening for TXZ001>020-317.
High Wind Warning until 10 PM CDT this evening for TXZ001>020-
317.
OK...Red Flag Warning until 10 PM CDT this evening for OKZ001>003.
High Wind Warning until 10 PM CDT this evening for OKZ001>003.
Winter Weather Advisory from 1 AM to 7 PM CDT Monday for OKZ001-
002.
&&
SHORT TERM...77
LONG TERM....77
AVIATION...77Hazardous weather outlook, Mar 24, 2:57 PM CDT, 56 minutes before
Hazardous Weather Outlook National Weather Service Amarillo TX 257 PM CDT Sun Mar 24 2024 OKZ001>003-TXZ001>020-317-250800- Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb- Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson- Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth- Palo Duro Canyon- 257 PM CDT Sun Mar 24 2024 This Hazardous Weather Outlook is for the Texas and Oklahoma Panhandles. .DAY ONE...This Afternoon and Tonight. Critical fire weather conditions will develop this afternoon and evening across all of the Oklahoma and Texas Panhandles due to strong southwest winds and low relative humidity values. A Red Flag Warning is in effect for all of the area from 11 AM this morning until 10 PM this evening. In addition, strong southwest winds of 35 to 45 mph with gusts upwards of 60 to 65 mph are likely across all of the Oklahoma and Texas Panhandles this afternoon and evening. A High Wind Warning is in effect for all of the area from 11 AM this morning until 10 PM this evening. These strong winds may result in sharply reduced visibilities at times due to blowing dust. Isolated thunderstorms may develop this afternoon in the far northeastern Panhandles. The storms may become severe with large hail the primary risk. A Severe Thunderstorm Watch is in effect through 9 PM CDT as a result. Light snow is expected to develop late tonight across northwest sections of the Oklahoma and Texas Panhandles. Snowfall accumulations should generally remain less than one half of an inch, except across Cimarron and Texas Counties, where accumulations of one to two inches and blowing snow are expected. A Winter Weather Advisory is in effect for those counties as a result. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Some light snow will be possible Monday across much of the area. Additional snowfall accumulations, if any, are expected to remain near or below one half of an inch at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon. Area fire managers and emergency officials should be alert for critical fire weather conditions this afternoon and evening.
In the hours before
Special weather statement, Mar 24, 2:20 PM CDT, 1 hour 33 minutes before
Special Weather Statement
National Weather Service Amarillo TX
220 PM CDT Sun Mar 24 2024
TXZ009-014-241945-
Gray TX-Roberts TX-
220 PM CDT Sun Mar 24 2024
...A strong thunderstorm will impact portions of northeastern Gray
and southeastern Roberts Counties through 245 PM CDT
...
At 219 PM CDT, Doppler radar was tracking a strong thunderstorm near
Lefors, or 9 miles southeast of Pampa, moving northeast at 45 mph.
HAZARD...Wind gusts of 50 to 55 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Miami and Lefors.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3536 10084 3545 10093 3571 10063 3562 10054
3554 10054
TIME...MOT...LOC 1919Z 225DEG 38KT 3544 10086
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH
CORSpecial weather statement, Mar 24, 2:36 PM CDT, 1 hour 17 minutes before
Special Weather Statement
National Weather Service Amarillo TX
236 PM CDT Sun Mar 24 2024
TXZ004-005-242000-
Ochiltree TX-Lipscomb TX-
236 PM CDT Sun Mar 24 2024
...A strong thunderstorm will impact portions of west central
Lipscomb and northeastern Ochiltree Counties through 300 PM CDT
...
At 236 PM CDT, Doppler radar was tracking a strong thunderstorm 5
miles west of Wolf Creek Park, or 10 miles south of Perryton, moving
northeast at 25 mph.
HAZARD...Wind gusts of 50 to 55 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of west central
Lipscomb and northeastern Ochiltree Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3618 10070 3623 10085 3649 10072 3638 10045
TIME...MOT...LOC 1936Z 208DEG 21KT 3624 10075
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH
CORSpecial weather statement, Mar 24, 2:53 PM CDT, 1 hour before
Special Weather Statement
National Weather Service Amarillo TX
253 PM CDT Sun Mar 24 2024
TXZ004-005-242030-
Ochiltree TX-Lipscomb TX-
253 PM CDT Sun Mar 24 2024
...A strong thunderstorm will impact portions of northwestern
Lipscomb and central Ochiltree Counties through 330 PM CDT
...
At 253 PM CDT, Doppler radar was tracking a strong thunderstorm 6
miles south of Perryton, moving northeast at 30 mph.
HAZARD...Wind gusts of 50 to 55 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Perryton and Farnsworth.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
the Panhandle of Oklahoma...and the Panhandle of Texas.
&&
LAT...LON 3632 10046 3619 10090 3632 10099 3650 10070
3650 10065
TIME...MOT...LOC 1953Z 242DEG 27KT 3630 10085
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH
CORSpecial weather statement, Mar 24, 3:19 PM CDT, 34 minutes before
Special Weather Statement
National Weather Service Amarillo TX
319 PM CDT Sun Mar 24 2024
TXZ020-242045-
Collingsworth TX-
319 PM CDT Sun Mar 24 2024
...A strong thunderstorm will impact portions of central
Collingsworth County through 345 PM CDT
...
At 318 PM CDT, Doppler radar was tracking a strong thunderstorm over
Quail, or 10 miles northwest of Wellington, moving northeast at 50
mph.
HAZARD...Wind gusts of 50 to 55 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Quail, Samnorwood, and Lutie.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3479 10043 3486 10054 3488 10054 3517 10017
3504 10000
TIME...MOT...LOC 2018Z 226DEG 42KT 3492 10038
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH
CORLocal storm report, Mar 24, 3:49 PM CDT, 4 minutes before
Preliminary Local Storm Report
National Weather Service Amarillo TX
349 PM CDT Sun Mar 24 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0347 PM Hail 1 S Perryton 36.38N 100.80W
03/24/2024 E1.75 inch Ochiltree TX Public
Reported came from over the phone.
&&The office that day
Everything else NWS Amarillo, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 24, 11:05 AM CDT | Winter Weather Advisory | AMA | Dallam, Deaf Smith, Hansford, Hartley, Hutchinson, Moore and 5 more | 33 hr |
| Mar 24, 2:20 PM CDT | Special Weather Statement | AMA | Gray | 25 min |
| Mar 24, 2:36 PM CDT | Special Weather Statement | AMA | Ochiltree | 24 min |
| Mar 24, 2:53 PM CDT | Special Weather Statement | AMA | Ochiltree | 37 min |
| Mar 24, 3:03 PM CDT | Severe Thunderstorm Warning | AMA | Ochiltree | 37 min |
| Mar 24, 3:05 PM CDT | Severe Thunderstorm Warning | AMA | Collingsworth, Wheeler | 25 min |
| Mar 24, 3:12 PM CDT | Tornado Warning | AMA | Lipscomb, Ochiltree | 21 min |
| Mar 24, 3:14 PM CDT | Tornado Warning | AMA | Collingsworth, Wheeler | 31 min |
| Mar 24, 3:19 PM CDT | Special Weather Statement | AMA | Collingsworth | 26 min |
| Mar 24, 3:38 PM CDT | Severe Thunderstorm Warning | AMA | Wheeler | 16 min |
| Mar 24, 3:38 PM CDT | Severe Thunderstorm Warning | AMA | Collingsworth, Wheeler | 31 min |
Nearby
Tornado Warnings in Texas, 2024Every tornado warning in 2024Tornadoes in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.